Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 196, NWS Jacksonville, FL

June 24, 2011Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 24, 2011, 4:43 PM EDT for Saint Johns County, Florida. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 4:43 PM EDT (20:43 UTC)
Expired
Jun 24, 2011, 5:00 PM EDT
In force
17 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 82 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:50 PM EDTTSTM WND DMGElkton, FLA COUPLE OF TREES DOWN NEAR STATE ROAD 206 AND A POWERLINE REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS52 KJAX 242043
SVRJAX
FLC109-242100-
/O.NEW.KJAX.SV.W.0196.110624T2043Z-110624T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 500 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE       
  TRACKING MERGING THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE   
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE  
  LOCATED NEAR ELKTON...OR 6 MILES NORTHEAST OF HASTINGS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ELKTON AND DUPONT CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2988 8133 2970 8128 2967 8148 2985 8150
TIME...MOT...LOC 2042Z 214DEG 3KT 2977 8142

$$

ZIBURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:24 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 24, 2:24 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT FRI JUN 24 2011

.SYNOPSIS...UPPER RIDGE CONTINUES TO WEAKEN OVER S CENTRAL FL WITH
TROF OVER E 1/3 OF THE LOWER 48. PLUME OF DEEP LAYER MOISTURE NOW
EXTENDS FROM THE E PAC ACROSS THE JAX COUNTY WARNING AREA. SAT
DERIVED PRECIP H2O IS NOW AROUND 2 INCHES ACROSS MOST OF THE AREA.
TSTMS HAVE CONTINUED TO DEVELOP AND MOVE ENE ACROSS THE AREA WITH
THE STRONGEST STORMS NOW OVER THE JAX METRO AREA. OVERALL COVERAGE
AND INTENSITY OF STORMS HAS BEEN KEPT DOWN SO FAR BECAUSE OF
CLOUD COVER. HOWEVER...WITH INSTABILITY IN PLACE AND SOME DYNAMIC
FORCING FROM ELONGATED VORTICITY MAX...EXPECT PRECIP TO CONTINUE
INTO THE EVENING. MAY BE SOME LOCALLY HEAVY RAINFALL IN AREAS
WHERE CONVECTION IS ORIENTED ALONG MEAN FLOW SINCE STORM MOTIONS
HAVE BEEN RELATIVELY SLOW. AS EXPECTED...TEMPS HAVE BEEN HELD
DOWN. DUE TO CLOUDS AND PRECIP. SE CORNER OF THE AREA STILL
MANAGING TO REACH THE MID 90S DUE TO MORE SUN.

.SHORT TERM...DIURNAL CONVECTION WILL CONTINUE WITH POPS JUST
ABOVE NORMAL OVER S 1/3 OF THE AREA DUE TO LOCATION OF MOISTURE
AXIS. N ZONES WILL SEE POPS JUST BELOW NORMAL DUE TO PROXIMITY OF
DRIER AIR. STORM MOTION WILL BE SLOW THRU THIS PERIOD...SO
PORTIONS OF NE FL MAY END UP WITH SOME MUCH NEEDED RAINFALL.

TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WITH THE COOLEST TEMPS
LIKELY OVER THE S DUE TO CLOUD COVER AND PRECIP.

.LONG TERM...HAVE MADE FEW CHANGES TO THE EXTENDED PACKAGE. TEMPS
WILL AVERAGE JUST ABOVE NORMAL WITH NEAR NORMAL POPS.

&&

.AVIATION...HAVE TEMPO TSRA IN TAFS THROUGH AROUND 00Z. TEMPORARY
IFR WITH STRONG GUSTY WINDS IN HEAVY SHOWERS...OTHERWISE VFR OUTSIDE
SHOWER ACTIVITY. PATCHY FOG LATE TONIGHT AFTER AROUND 06Z.

&&

.MARINE...NO HEADLINES AS WINDS AND SEAS REMAIN BELOW CRITERIA. SW
WINDS WILL BECOME SE WITH AFTERNOON SEABREEZES...LESS THAN 15 KNOTS.
SEAS 3 FEET OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  95  71  97 /  20  40  30  40
SSI  75  91  76  92 /  20  30  20  30
JAX  73  92  73  94 /  30  40  20  30
SGJ  74  89  74  90 /  40  40  20  30
GNV  71  92  70  94 /  40  50  20  40
OCF  72  91  71  93 /  40  50  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

CARROLL/ZIBURA/KEEGAN
Hazardous weather outlook, Jun 24, 10:15 AM EDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1015 AM EDT FRI JUN 24 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1015 AM EDT FRI JUN 24 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...
...ISOLATED STRONG TO SEVERE STORMS POSSIBLE...

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE GULF COAST AND
SPREAD NORTHEAST. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA TODAY WITH STORMS BECOMING MOST NUMEROUS IN
NORTHEAST FLORIDA GENERALLY EAST OF THE HIGHWAY 301 CORRIDOR BY
MID-AFTERNOON. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH
ANY THUNDERSTORMS.

AREAS OF SMOKE WILL PRIMARILY REMAIN CONFINED TO AREAS NEAR AND JUST
NORTHEAST OF THE HONEY PRAIRIE WILDFIRE COMPLEX.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

MAINLY SEASONAL TEMPERATURES ARE FORECAST WITH TYPICAL SUMMERTIME
THUNDERSTORMS. LOCALLY HEAVY DOWNPOURS...GUSTY WINDS...SMALL
HAIL...AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED IN
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/SEC

In the hours before

Local storm report, Jun 24, 3:41 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     7 SW OCALA AIRPORT      29.10N 82.30W
06/24/2011  E50 MPH          MARION             FL   PUBLIC

            PUBLIC REPORT OF WINDS OF 40-50 MPH. PEA SIZE HAIL ALSO
            OBSERVED.

&&

ARS
Special weather statement, Jun 24, 3:59 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT FRI JUN 24 2011

FLZ037-040-242045-
MARION-PUTNAM-
359 PM EDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN PUTNAM
AND EASTERN MARION COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 445 PM EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF SALT SPRINGS...MOVING
EAST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND LYNNE...JUNIPER SPRINGS...FORT MCCOY...BURBANK AND SALT
SPRINGS THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2945 8198 2945 8166 2932 8165 2932 8167
      2930 8165 2912 8165 2912 8204
TIME...MOT...LOC 1959Z 249DEG 5KT 2929 8179

ZIBURA
Special weather statement, Jun 24, 4:16 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EDT FRI JUN 24 2011

FLZ038-242045-
FLAGLER-
416 PM EDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN FLAGLER
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 445 PM EDT...

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FLAGLER COUNTY...OR 8 MILES SOUTH
OF FLAGLER BEACH...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTY THROUGH 445 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2946 8116 2932 8115 2931 8125 2944 8126
TIME...MOT...LOC 2017Z 250DEG 6KT 2937 8117

ZIBURA
Special weather statement, Jun 24, 4:22 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 PM EDT FRI JUN 24 2011

FLZ033-242100-
ST. JOHNS-
422 PM EDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL ST.
JOHNS COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 500 PM
EDT...

AT 423 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF SAINT AUGUSTINE...
MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND SAINT AUGUSTINE SOUTH AND SAINT AUGUSTINE THROUGH 500 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8127 2981 8144 2996 8148 2997 8132
TIME...MOT...LOC 2023Z 243DEG 4KT 2994 8139

ZIBURA
Local storm report, Jun 24, 4:26 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     ANTHONY                 29.29N 82.11W
06/24/2011                   MARION             FL   EMERGENCY MNGR

            THERE WERE A COUPLE OF TREES REPORTED DOWN IN THE ANTHONY
            AREA.

&&

ARS
Special weather statement, Jun 24, 4:38 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT FRI JUN 24 2011

FLZ033-038-242115-
FLAGLER-ST. JOHNS-
438 PM EDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ST. JOHNS AND NORTHWESTERN FLAGLER COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 515 PM EDT...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF SPUDS...OR 5 MILES EAST
OF HASTINGS...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SPUDS...HASTINGS...ELKTON...SAINT
AUGUSTINE SHORES...DUPONT CENTER AND BUTLER BEACH THROUGH 515 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2953 8151 2979 8152 2983 8127 2959 8120
TIME...MOT...LOC 2038Z 231DEG 4KT 2975 8142

ZIBURA

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:59 PM EDTSpecial Weather StatementJAXPutnam31 min
Jun 24, 2:28 PM EDTSpecial Weather StatementJAXDuval32 min
Jun 24, 2:56 PM EDTSpecial Weather StatementJAXNassau34 min
Jun 24, 3:09 PM EDTSpecial Weather StatementJAXMarion51 min
Jun 24, 3:27 PM EDTSpecial Weather StatementJAXMarion48 min
Jun 24, 3:33 PM EDTSpecial Weather StatementJAXSaint Johns42 min
Jun 24, 3:37 PM EDTSpecial Weather StatementJAXSaint Johns23 min
Jun 24, 3:56 PM EDTSevere Thunderstorm WarningJAXFlagler, Saint Johns34 min
Jun 24, 3:59 PM EDTSpecial Weather StatementJAXMarion46 min
Jun 24, 4:00 PM EDTSevere Thunderstorm WarningJAXSaint Johns45 min
Jun 24, 4:12 PM EDTSevere Thunderstorm WarningJAXMarion33 min
Jun 24, 4:16 PM EDTSpecial Weather StatementJAXFlagler29 min
Jun 24, 4:22 PM EDTSpecial Weather StatementJAXSaint Johns38 min
Jun 24, 4:31 PM EDTAreal Flood AdvisoryJAXAlachua, Marion, Putnam59 min
Jun 24, 4:35 PM EDTSpecial Marine WarningJAX115 min
Jun 24, 4:38 PM EDTSpecial Weather StatementJAXSaint Johns37 min
Jun 24, 5:02 PM EDTAreal Flood AdvisoryJAXFlagler, Saint Johns118 min
Jun 24, 5:07 PM EDTSpecial Weather StatementJAXClay23 min
Jun 24, 5:16 PM EDTSevere Thunderstorm WarningJAXBradford, Clay44 min
Jun 24, 5:23 PM EDTSpecial Weather StatementJAXFlagler37 min
Jun 24, 5:28 PM EDTAreal Flood AdvisoryJAXFlagler62 min
Jun 24, 5:37 PM EDTSpecial Weather StatementJAXPutnam23 min
Jun 24, 5:58 PM EDTSpecial Weather StatementJAXClay32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.